Florida, 2007

Hail in Florida, May 18, 2007

May 18, 2007 · NWS MLB · 2 events in 1 county or zone

Strong pulse thunderstorms drifted southeast across Okeechobee County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Strong pulse thunderstorms drifted southeast across Okeechobee County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at May 18, 2:01 PM EST, 5 hours 44 minutes earlier.

Area forecast discussion, May 18, 2:01 PM EST, 5 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
301 PM EDT FRI MAY 18 2007

...INCREASED FIRE SENSITIVITY THIS WEEKEND WITH GUSTY NORTHEAST
WINDS...DRY VEGETATION AND LOW RELATIVE HUMIDITY VALUES...

.DISCUSSION...CURRENT/TONIGHT...THE COLD FRONT CURRENTLY LOCATED
BETWEEN KDAB/KCOF WILL CONTINUE TO SLOWLY SLIDE SOUTHWARD THROUGH
TONIGHT. IT IS PROGGED TO STALL LATE OVERNIGHT ACROSS THE SOUTH-
CENTRAL PENINSULA NEAR OUR SOUTHERN ZONES. THE EAST COAST SEA
BREEZE CONTINUES TO MOVE INLAND THIS AFTERNOON AND WILL BE AN
ADDITIONAL FOCUS FOR STORM DEVELOPMENT. WILL CONTINUE TO CARRY A
SMALL CHANCE FOR POPS INVOF OF THIS BOUNDARY THROUGH THIS EVENING.
THE MAIN THREATS FROM STORMS REMAIN LOCALLY HEAVY DOWNPOURS...
DANGEROUS CLOUD TO GROUND LIGHTNING...GUSTY WINDS AND SMALL HAIL.
CONTINUE TO SEE SMOKE (FU) AND HAZE (HZ) IN LOCAL OBS AND WILL
CARRY AREAS OF FU/HZ IN THE GRIDS/ZONES FROM KISSIMMEE THROUGH
TITUSVILLE NORTHWARD AGAIN OVERNIGHT. GUSTY NORTHEAST SURFACE
WINDS IMMEDIATELY BEHIND THE FRONT WILL DECREASE TO BELOW 10 MPH
BY AROUND MIDNIGHT. LOWS MAINLY IN THE 60S OVERNIGHT WITH SOME
UPPER 50S POSSIBLE FAR NORTH AND LOWER 70S POSSIBLE FAR SOUTHEAST
ACROSS OUR CWA.

SAT...WITH ENOUGH MOISTURE AROUND AND DUE TO PROXIMITY OF THE
STALLED FRONTAL BOUNDARY OVER THE SOUTH WILL KEEP POPS IN THE FCST
FROM MELBOURNE SOUTHWARD. BREEZY NORTHEAST WINDS ON SAT WILL
APPROACH LAKE WIND ADVISORY CRITERIA BUT WILL HOLD OFF ON ISSUANCE
FOR NOW. THESE WINDS AND CONTINUED DRY VEGETATION WITH VERY HIGH
KEETCH BYRAM NUMBERS WILL MAKE FOR A FIRE SENSITIVE DAY ACROSS EAST
CENTRAL FLORIDA. HIGHS WILL BE IN THE LOWER 80S ALONG THE COAST TO
MIDDLE 80S FURTHER INLAND. CANT RULE OUT SOME SMOKE AND HAZE DURING
THE DAY...ESP EARLY IN THE MORNING IF ANY GETS TRAPPED BENEATH AN
INVERSION OVERNIGHT...THOUGH THE PREDOMINANT EAST/NORTHEAST FLOW
BETWEEN 925MB-850MB WOULD DICTATE THAT MUCH OF THIS SHOULD REMAIN
NORTH AND WEST OF OUR AREA. WILL HOLD OFF ON INCLUDING THIS IN
GRIDS/ZONES AT THIS TIME.

SAT NIGHT-SUN...RESIDUAL MOISTURE WILL LIKELY LINGER ACROSS FAR
SOUTHERN CWA/LAKE OKEECHOBEE REGION. EXPECT ENOUGH LOW-LEVEL
CONVERGENCE TO TRIGGER SLIGHT CHANCE POPS THIS AREA. OTHERWISE...DRY
CONDITIONS WILL RE-DEVELOP ACROSS THE REMAINDER OF ECFL. LONG FETCH OF
MODERATE ONSHORE FLOW AND PATTERN OF WEAK CYCLONIC FLOW ALOFT
WILL HOLD TEMPS NEAR 5 DEGREES BELOW NORMAL.

MON-FRI...GENERAL WEAK CYCLONIC FLOW CONTINUES ALOFT WITH A SERIES
OF SHORTWAVES PASSING...MAINLY TO THE NORTH. TIMING OF SUCH WEAK
FEATURES DIFFICULT...WITH SOME PROSPECT FOR ENHANCEMENT OF DIURNAL
CONVECTION ALONG INLAND MOVING SEA BREEZE CONVERGENCE ZONES IF
FEATURE(S) REMAIN INTACT AND PASSAGE(S) OCCUR NEAR TIME OF MAX
HEATING. WHILE IT IS TOO EARLY TO MAKE SUCH SPECIFIC ASSESSMENTS...
STRENGTHENING ONSHORE FLOW RESULTING MAINLY FROM BUILDING HIGH TO
THE NORTH COMBINED WITH GRADUALLY INCREASING DEPTH OF MOIST LAYER
SUGGESTS ISOLATED-SCATTERED PRECIP FOR MOST DAYS NEXT WEEK. AT
THIS TIME...MONDAY APPEARS THE DRIEST...WITH BETTER RAIN CHANCES
POSSIBLE TUE-THU...ALBEIT ONLY 20-30 PERCENT COVERAGE. AS
ANTICIPATED...TREND OF GFS HAS BEEN TO REDUCE SIGNIFICANCE OF
CARIBBEAN/WESTERN ATLANTIC SURFACE CYCLOGENESIS...BUT MODEL STILL
REMAINS MORE AGRESSIVE THAN EC/UK SCENARIOS...ESPECIALLY WITH ONSHORE
ADVECTION OF DEEP MOISTURE. THUS...HAVE CONTINUED TO DOWNPLAY
ASSOCIATED IMPACTS FROM GFS AND REMAIN CLOSER TO DRIER AND WEAKER
WIND SOLUTIONS OF NAM AND EUROPEAN SOLUTIONS. TEMPS WILL REMAIN
BELOW CLIMO DURING FIRST PART OF THE WEEK...TRENDING BACK TOWARDS
CLIMO BY THE END OF THE WEEK.

&&

.AVIATION...AREAS OF FU HZ FROM KMCO/KTTS NORTHWARD THIS
AFTN...EVENING AND POSSIBLY OVERNIGHT. AREAS OF MVFR VSBYS AND LCL
MVFR CIGS AS WELL. VERY SLOW MOVING COLD FRONT MOVING THROUGH ECFL
WILL RETAIN SCT SHRA/ISOLD TSRA CHANCES THROUGH THIS EVENING AS A
COLD FRONT SAGS SOUTH THROUGH ECFL AND THE EAST COAST SEA BREEZE
MOVES INLAND. NORTH/NORTHEAST WINDS BEHIND THE FRONT WILL INCREASE
TO 15 TO 20 KTS BY LATE THIS AFTERNOON AROUND TAF SITES AT
KMCO/KSFB/KMLB/KDAB. WINDS WILL GRADUALLY FALL BELOW 10 KTS AFTER
MIDNIGHT.

&&

.MARINE...DELAYED MOVEMENT OF THE FRONT DOWN THE PENINSULA WILL SLOW
ONSET OF INCREASED WINDS/ELEVATED SEAS FROM THE NORTH TO SOUTH.
LATEST MODEL GUIDANCE SUGGESTS WINDS/SEAS WILL BEGIN TO RESPOND LATE
THIS EVENING/OVERNIGHT. PLAN FOR NOW IS TO INTRODUCE EXERCISE
CAUTION FOR BOTH NORTH LEGS FOR AFTERNOON ISSUANCE AND SPREAD EC
FURTHER SOUTH LATER THIS EVENING/OVERNIGHT. LATEST OBS FROM BUOY
41012 IS AT 19 KTS/5.2 FT. WINDS/SEAS MAY DICTATE MARGINAL SMALL
CRAFT ADVISORY CONDITIONS LATE OVERNIGHT (NORTH)/SAT BUT FOR NOW
HAVE CAPPED SEAS AT 5-6 FT AND WINDS AROUND 20 KTS. WINDS WILL
REMAIN NEAR SCEC LEVELS ACROSS SOUTHERN WATERS...ESPECIALLY
OFFSHORE THROUGH THE REMAINDER OF THE WEEKEND. WEAKER ONSHORE
EARLY IN THE WEEK...ALTHOUGH SEAS WILL BE SLOW TO
SUBSIDE...FOLLOWED BY STRENGTHENING WINDS BACK TOWARDS SCEC/SCA
LEVELS TUE-WED.

&&

.FIRE WEATHER...A COLD FRONT OVER OUR NORTH ZONES THIS AFTERNOON
WILL PUSH THROUGH THE CENTRAL FLORIDA PENINSULA OVERNIGHT AND STALL
NEAR LAKE OKEECHOBEE. SHOWER AND THUNDERSTORM COVERAGE WILL REMAIN
LIMITED DUE TO A LACK OF DEEP MOISTURE. DUE TO THE PROXIMITY OF THE
STALLED BOUNDARY ON SAT/SUN MAY VERY WELL SEE ADDITIONAL AFTERNOON
SHOWER/STORM DEVELOPMENT...MAINLY SOUTH. EXPECT GUSTY NORTHEAST
TRANSPORT WINDS ON SAT AND AGAIN ON SUN AS DISPERSION VALUES WILL BE
GENERALLY GOOD TO VERY GOOD. 20 FOOT WINDS WILL ALSO BE GUSTY ON SAT
AND DIMINISH EARLY SAT EVENING. INTERIOR COUNTIES WILL SEE RELATIVE
HUMIDITY VALUES FALL TO BETWEEN 35-40% FOR A FEW HOURS SAT AFTERNOON
AND 30-35% FOR A FEW HOURS ON SUN AFTERNOON. A FIRE WEATHER
WATCH/WARNING MAY BE NECESSARY ON SUN AS A RESULT. DO EXPECT A FIRE
SENSITIVE WEEKEND DUE TO CONTINUED DRY VEGETATION...GUSTY WINDS AND
LOW RH VALUES.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  64  80  60  80 /  10  10  10  10
MCO  64  84  62  84 /  30  10  10  10
MLB  67  82  67  80 /  30  20  10  10
VRB  68  83  67  82 /  30  30  10  10

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

SHORT TERM/AVIATION...SEDLOCK
LONG TERM....SPRATT
Hazardous weather outlook, May 18, 5:06 AM EST, 14 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
606 AM EDT FRI MAY 18 2007

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
182215-
COASTAL WATERS FROM FLAGLER BEACH TO COCOA BEACH OUT 20 NM-
COASTAL WATERS FROM COCOA BEACH TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO COCOA BEACH 20 TO 60 NM OFFSHORE-
WATERS FROM COCOA BEACH TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
606 AM EDT FRI MAY 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
A WEAKENING COLD FRONT WILL PUSH ACROSS THE CENTRAL FLORIDA
PENINSULA TODAY. THIS FRONT MAY GENERATE ISOLATED THUNDERSTORMS AS
IT MOVES THROUGH THE AREA. THE PRIMARY THREAT FROM THESE STORMS
WILL BE CLOUD-TO-GROUND LIGHTNING...THOUGH A FEW OF THEM COULD
GENERATE STRONG GUSTY WINDS AND SMALL HAIL.

REMEMBER...LIGHTNING IS THE MOST UNDER-RATED THUNDERSTORM
THREAT...RESPONSIBLE FOR MORE ANNUAL CASUALTIES THAN TORNADOES AND
HURRICANES COMBINED. MOVE INDOORS IMMEDIATELY IF LIGHTNING IS SEEN
OR IF THUNDER IS HEARD.

...RIP CURRENT IMPACT...
LINGERING OCEAN SWELLS WILL CONTINUE TO PRODUCE A THREAT OF RIP
CURRENTS AT THE BEACHES OF EAST CENTRAL FLORIDA TODAY. NUMEROUS
RESCUES WERE REPORTED YESTERDAY.

A RIP CURRENT IS A NARROW CHANNEL OF WATER FLOWING OUTWARD FROM
THE SURF ZONE WHICH CAN CARRY EVEN STRONG SWIMMERS INTO DEEPER
WATER BEYOND THE SAND BAR. IF CAUGHT IN A RIP CURRENT...SWIM
PARALLEL TO SHORE UNTIL OUT OF THE PULL OF THE CURRENT...THEN
RETURN TO SHORE. DO NOT TRY TO SWIM BACK TO SHORE DIRECTLY AGAINST
THE CURRENT. EXHAUSTION AND PANIC CAN SET IN AND CAUSE DROWNING.

...MARINE THUNDERSTORM GUST IMPACT...
ISOLATED THUNDERSTORMS ARE EXPECTED TO ACCOMPANY THE COLD FRONT AS
IT PUSHES ACROSS THE ATLANTIC WATERS OF EAST CENTRAL FLORIDA.
WHILE THE STORMS ARE NOT EXPECTED TO BE WIDESPREAD...A FEW OF THEM
MAY BE CAPABLE OF PRODUCING WINDS GUSTS NEAR 35 KNOTS.

...WIND AND SEA IMPACT...
TRANQUIL BOATING CONDITIONS THIS MORNING WILL BEGIN TO DETERIORATE
THIS AFTERNOON AS WINDS INCREASE OUT OF THE NORTH BEHIND THE COLD
FRONT. THE WINDS MAY APPROACH 20 KNOTS NORTH OF CAPE CANAVERAL AND
INCREASE TO 15 TO 20 KNOTS ELSEWHERE.  THESE WINDS WILL CAUSE SEAS
TO INCREASE TO 4 TO 6 FEET BY EARLY EVENING OVER MUCH OF THE
COASTAL WATERS BETWEEN FLAGLER BEACH AND JUPITER INLET...ESPECIALLY
OVER THE OFFSHORE LEG. SMALL BOATERS SHOULD REMAIN VIGILANT TO THE
CHANGING CONDITIONS THAT ARE EXPECTED TODAY.

...FIRE WEATHER IMPACT...
DRY AIR WILL FILTER INTO THE CENTRAL PENINSULA IN THE WAKE OF THE
APPROACHING COLD FRONT. COMBINED WITH DRY VEGETATION OVER MUCH OF
THE AREA...A FIRE DANGER WILL REMAIN PRESENT ACROSS MUCH OF EAST
CENTRAL FLORIDA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
A FRESHENING NORTHEAST FLOW THIS WEEKEND WILL KEEP SEAS OVER THE
OPEN ATLANTIC NEAR 6 FEET FOR MUCH OF THE UPCOMING WEEKEND.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

BRAGAW

In the hours before

Special weather statement, May 18, 5:08 PM EST, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
608 PM EDT FRI MAY 18 2007

FLZ053-182300-
OSCEOLA-
608 PM EDT FRI MAY 18 2007

...STRONG THUNDERSTORMS AFFECTING SOUTHERN OSCEOLA COUNTY...

AT 605 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG STORMS NEAR LAKE KISSIMMEE MOVING SOUTHEAST AT 10 TO 15 MPH.

A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE
POSSIBLE IN LOCALIZED AREAS.

THESE STORMS WILL ALSO BE CAPABLE OF PRODUCING LIGHTNING STRIKES.
SEEK SHELTER IN AN ENCLOSED BUILDING OR HARD TOPPED AUTOMOBILE. OPEN
SHELTERS FOUND IN PARKS...ON BEACHES OR GOLF COURSES OFFER NO
PROTECTION FROM THE DANGERS OF LIGHTNING.

BOATERS ON THE OPEN WATER ARE ESPECIALLY VULNERABLE TO THE DANGERS OF
LIGHTNING. GET TO SAFE HARBOR AT THE FIRST SIGN OF A LIGHTNING STORM
THEN SEEK SHELTER IN A BUILDING OR ENCLOSED VEHICLE AS QUICKLY AS
POSSIBLE.

67
Special weather statement, May 18, 6:48 PM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
748 PM EDT FRI MAY 18 2007

FLZ058-190030-
OKEECHOBEE-
748 PM EDT FRI MAY 18 2007

...STRONG THUNDERSTORMS AFFECTING OKEECHOBEE COUNTY...

AT 747 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG STORMS 7 MILES NORTH OF OKEECHOBEE...MOVING SOUTHEAST AT 15
MPH.

LOCATIONS IN THE PATH OF THIS STRONG STORM INCLUDE BASINGER...FOUR
SEASONS ESTATES AND COUNTRY HILL ESTATES.

THE STORMS WILL BE CAPABLE OF PRODUCING HAIL AND GUSTS TO 35 MPH.

THESE STORMS WILL ALSO BE CAPABLE OF PRODUCING LIGHTNING STRIKES.
SEEK SHELTER IN AN ENCLOSED BUILDING OR HARD TOPPED AUTOMOBILE. OPEN
SHELTERS FOUND IN PARKS...GOLF COURSES OR FARM LAND OFFER NO
PROTECTION FROM THE DANGERS OF LIGHTNING.

BOATERS ON THE OPEN WATER ARE ESPECIALLY VULNERABLE TO THE DANGERS OF
LIGHTNING. GET TO SAFE HARBOR AT THE FIRST SIGN OF A LIGHTNING STORM
THEN SEEK SHELTER IN A BUILDING OR ENCLOSED VEHICLE AS QUICKLY AS
POSSIBLE.

67
Special weather statement, May 18, 7:25 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
825 PM EDT FRI MAY 18 2007

FLZ058-190100-
OKEECHOBEE-
825 PM EDT FRI MAY 18 2007

...STRONG THUNDERSTORMS AFFECTING SOUTHEASTERN OKEECHOBEE COUNTY...

AT 825 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG STORMS OVER FOUR SEASONS ESTATES...MOVING SOUTHEAST AT 10 MPH.

LOCATIONS IN THE PATH OF THESE STRONG STORMS INCLUDE OKEECHOBEE...
FOUR SEASONS ESTATES...TAYLOR CREEK AND COMMUNITIES ALONG THE
NORTHEAST SHORE OF LAKE OKEECHOBEE.

SMALL HAIL...GUSTY WINDS...LOCALLY HEAVY RAIN AND CLOUD TO GROUND
LIGHTNING STRIKES ARE POSSIBLE WITH THESE STORMS.

SEEK SHELTER IN AN ENCLOSED BUILDING OR HARD TOPPED AUTOMOBILE. OPEN
SHELTERS FOUND IN PARKS...GOLF COURSES AND MARINAS OFFER NO
PROTECTION FROM THE DANGERS OF LIGHTNING.

BOATERS ON THE OPEN WATER ARE ESPECIALLY VULNERABLE TO THE DANGERS OF
LIGHTNING. GET TO SAFE HARBOR AT THE FIRST SIGN OF A LIGHTNING STORM
THEN SEEK SHELTER IN A BUILDING OR ENCLOSED VEHICLE AS QUICKLY AS
POSSIBLE.

67

The radar

The Melbourne radar (KMLB), 104 km away, was scanning. The volume nearest the first event began at 00:47 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Okeechobee

When
May 18, 7:45 PM EST
Where
Okeechobee County, 7 mi SE of Okeechobee
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
27.178, -80.749

Hail, Okeechobee

When
May 18, 7:45 PM EST
Where
Okeechobee County, 1 mi S of Okeechobee
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
27.235, -80.830

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2007Every state in 2007This day in weather historyWarnings in Florida, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 37053, 37056.